by Neil Bauman, Ph.D.

A man explained:

I was googling to see if Biaxin [Clarithromycin] was a contributing factor in my sudden hearing loss and discovered the site http://www.medications.com. Both drugs I had been using were packed with user testimonies, and Lipitor [Atorvastatin] to my surprise was one. I could not find any reference to ototoxicity, but lots about muscle and joint pain. After reading what a physician wrote about his experiences, which seemed to reflect my experiences—joint pain after every exercise workout etc.—I stopped taking Lipitor and like him, I have experienced considerable improvement in that area too.

I also learned from the testimonies—not from my doctor—that Biaxin was the cause of my panic attacks and that gee, I really didn’t have to see a therapist! Soon after I stopped taking the drug, the strange, unexpected (and frightening) attacks also stopped. Again, I did not find any reference to hearing loss or ototoxicity with regard to Biaxin.

I’m not surprised that you didn’t find any comments related to ototoxicity on this website. This is because few people connect ear problems to the drugs they are taking.

Furthermore, many consumer drug sites don’t bother to list what they consider “minor” side effects—and it appears they consider ototoxicity to be “minor”—so you don’t find them there. Often you will see a statement to the effect that not all side effects are listed “here”, which really helps, doesn’t it?

Biaxin (Clarithromycin) is definitely ototoxic, and can cause such unwanted side effects as hearing loss. tinnitus, dizziness and vertigo.

The PDR (Physicians’ Desk Reference) is the doctors drug reference “bible”. It contains more than 3,300 pages of fine print about current drugs. For the record, the PDR lists hearing loss, tinnitus and dizziness as side effects of both Biaxin and Lipitor, so there is no excuse for any doctor not knowing this.

As you mentioned in your comments above, it is important to consider all the side effects of any drugs you are taking—not just the ototoxic side effects. For example, while a drug may be damaging your ears, it may also be giving you panic attacks and muscle pains, etc. as you discovered. Thus, it is wise to consider ALL of a drug’s side effects before you decide whether to take it or not.

You can learn more about the ototoxic side effects of Biaxin and Lipitor in “Ototoxic Drugs Exposed“. This book contains information on the ototoxicity of these and 761 other drugs known to damage ears (and information on 148 ototoxic chemicals too).